Alert archive / Arizona / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 57, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2006, 2:48 PM MST for Pima County, Pinal County, Arizona. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2006, 2:48 PM MST (21:48 UTC)
- Expired
- Jul 18, 2006, 3:30 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:10 PM MST | HAIL 0.75 | 5 Nne Catalina, AZ | 3/4 INCH HAIL IN SADDLEBROOKE. |
| Jul 18, 3:40 PM MST | HAIL 0.75 | 3 Nnw Catalina, AZ | PENNY SIZED HAIL REPORTED BY TRAINED WEATHER SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1177 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 182149
SVRTWC
AZC019-021-182230-
/O.NEW.KTWC.SV.W.0057.060718T2148Z-060718T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST TUE JUL 18 2006
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
EAST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
* UNTIL 330 PM MST
* AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
THE CATALINA MOUNTAINS...OR ABOUT 15 MILES NORTHWEST OF
TUCSON...AND MOVING NORTHWEST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DOVE MOUNTAIN...CATALINA...ORACLE AND MAMMOTH
OTHER SEVERE THUNDERSTORMS WERE DEVELOPING BETWEEN DOVE MOUNTAIN AND
CATALINA. THESE WILL ALSO MOVE NORTHWEST AT 15 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3224 11068 3240 11057 3291 11057 3292 11113
3253 11112
$$
PYTLAK
WEATHER.GOV/TUCSON3 follow-up statements
000
WWUS55 KTWC 182205
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
303 PM MST TUE JUL 18 2006
AZC019-021-182230-
/O.CON.KTWC.SV.W.0057.000000T0000Z-060718T2230Z/
PIMA AZ-PINAL AZ-
303 PM MST TUE JUL 18 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR EAST CENTRAL PINAL AND EXTREME NORTHEASTERN PIMA COUNTIES...
AT 257 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES WEST OF DUDLEYVILLE...OR ABOUT 27 MILES SOUTHEAST OF
FLORENCE...MOVING NORTHWEST AT 10 MPH. ANOTHER CLUSTER OF SEVERE
THUNDERSTORMS WAS NOTED ON THE NORTH SIDE OF THE CATALINA MOUNTAINS.
THIS WAS MOVING NORTHWEST AT 10 MPH TOWARD THE BIOSPHERE.
THESE STORMS ARE LIKELY TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAIN. MOVE INDOORS.
LAT...LON 3224 11068 3240 11057 3291 11057 3292 11113
3253 11112
$$
PYTLAK
WEATHER.GOV/TUCSON000
WWUS55 KTWC 182213
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
312 PM MST TUE JUL 18 2006
AZC019-021-182230-
/O.CON.KTWC.SV.W.0057.000000T0000Z-060718T2230Z/
PIMA AZ-PINAL AZ-
312 PM MST TUE JUL 18 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR EAST CENTRAL PINAL AND EXTREME NORTHEASTERN PIMA COUNTIES...
AT 310 PM MST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR BIOSPHERE 2...OR ABOUT 11 MILES NORTHEAST
OF ORO VALLEY...MOVING NORTH AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ORACLE...MAMMOTH...DUDLEYVILLE AND ARAVAIPA CREEK PRESERVE
AT 310 PM...A TRAINED SPOTTER IN SADDLEBROOKE REPORTED DIME SIZED
HAIL. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS IMMEDIATELY.
LAT...LON 3224 11068 3240 11057 3291 11057 3292 11113
3253 11112
$$
PYTLAK
WEATHER.GOV/TUCSON000
WWUS55 KTWC 182230
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
330 PM MST TUE JUL 18 2006
AZC019-021-182237-
/O.EXP.KTWC.SV.W.0057.000000T0000Z-060718T2230Z/
PIMA AZ-PINAL AZ-
330 PM MST TUE JUL 18 2006
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PINAL AND
EXTREME NORTHEAST PIMA COUNTIES HAS EXPIRED...
THE SEVERE THUNDERSTORM WHICH PRODUCED THREE QUARTER INCH HAIL NEAR
SADDLEBROOKE HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER...RADAR
CONTINUED TO INDICATE A CLUSTER OF STRONG THUNDERSTORMS OVER
SOUTHEAST PINAL COUNTY BETWEEN HIGHWAYS 77 AND 79. WIND GUSTS TO 50
MPH...PEA SIZED HAIL...AND HEAVY RAIN CAN BE EXPECTED FROM THESE
STORMS.
LAT...LON 3224 11068 3240 11057 3291 11057 3292 11113
3253 11112
$$
PYTLAK
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:17 PM MST, 31 minutes earlier.
Area forecast discussion, Jul 18, 2:17 PM MST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 217 PM MST TUE JUL 18 2006 .SYNOPSIS...A SPRAWLING UPPER LEVEL HIGH FROM THE FOUR CORNERS INTO KANSAS WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON FLOW PATTERN THROUGH THURSDAY. THE HIGH WILL THEN SHIFT INTO THE GREAT BASIN AND MAY BRING SOMEWHAT DRIER AIR INTO THE REGION FROM THE SOUTHERN PLAINS FOR THURSDAY AND FRIDAY. HOWEVER ANOTHER MOISTURE INCREASE IS EXPECTED BY THE WEEKEND WHEN A COLD FRONT DROPS DOWN THE FRONT RANGE OF THE ROCKIES AND MAY PUSH AS FAR WEST AS THE ARIZONA-NEW MEXICO BORDER. && .DISCUSSION...A MORE ACTIVE AFTERNOON IS GETTING UNDERWAY. THE TSTMS HAVE BEEN CONCENTRATING ALONG THE LEADING EDGE OF THE WARMER AIR ALOFT TO OUR E AND A SUBTLE MOISTURE BOUNDARY FROM E PINAL THROUGH COCHISE COUNTY. WITH 15-20KTS OF FLOW AND THE MAIN INSTABILITY AXIS OVER PIMA AND SANTA CRUZ...WE EXPECT THE TSTMS TO CLUSTER UP A BIT MORE AND BECOME MORE NUMEROUS OVER THE CENTRAL AND W CWA. WILL ADJUST POPS ACCORDINGLY BASED ON RADAR TRENDS. UPDATED THE HWO EARLIER TO MENTION ISOLATED SEVERE DOWNBURSTS AND ISOLATED FLASH FLOOD ISSUES. HAVE ALREADY HAD ONE GUST TO 49MPH TODAY AT KOLS. AS FOR WED...THERE APPEARS TO BE A DISTURBANCE TRAPPED BETWEEN THE TWO HIGH CENTERS OVER THE FOUR CORNERS AND KS. AS THE KS ONE WEAKENS AND THE 4 CORNER CELL BEGINS TO SHIFT TOWARD S UT...THE DISTURBANCE WILL HAVE A CLEAR SHOT INTO AZ. THERE IS A LOT OF DRY AIR ALOFT UPSTREAM IN TX...SO IT WILL BE A RACE FOR WHICH WILL ARRIVE FIRST. BOTH THE WRF-NAM AND GFS FAVOR THE DISTURBANCE AND AS A CONSEQUENCE ADVERTISE AN EVEN MORE ACTIVE DAY ON WED. THE PAST COUPLE OF SHIFTS HAVE ALREADY BUILT THIS TREND INTO THE FORECAST...SO WE WILL MERELY MAKE SOME TWEAKS TO TIMING SINCE ENE FLOW TENDS TO ALLOW TSTMS TO LAST DEEPER INTO THE NIGHT...ESPECIALLY OVER THE W. BY THU AND ESPECIALLY FRI...THE WARM/DRY AIR ALOFT WILL OVERTAKE THE CWA WHILE LOWER LEVELS REMAIN RELATIVELY MOIST. THUS WE WILL SEE SOME TSTMS AROUND...BUT BELOW OUR TYPICAL LATE JULY COVERAGE. THAT WILL NOT LAST VERY LONG WITH UPPER LEVEL LOWS/INVERTED TROUGHS ALREADY STARTING TO SPIN UP OVER THE LOWER MS VALLEY AND GULF OF CAMPECHE. ONE OR BOTH OF THESE SYSTEMS SHOULD COOL AND MOISTEN OUR MID LEVEL BY THE WEEKEND...IF NOT INTRODUCE SOME DYNAMICS TO THE CORE MONSOON REGION. THE MAIN TRIGGER FOR US...THOUGH...MAY END UP BEING FROM A BACKDOOR COLD FRONT DROPPING INTO POSITION TO OUR E. MODELS HAVE BEEN ADVERTISING THIS FOR A COUPLE OF DAYS NOW...AND THE HIGHLY AMPLIFIED PATTERN IN THE HIGH LATITUDES THIS WEEKEND SUPPORTS THIS NOTION NICELY. THIS SETUP WOULD ALSO BE TYPICAL OF A TYPE 2/RIM SHOT PATTERN. ONCE AGAIN...FORECAST ALREADY HAD AN UPRAMP BUILT IN... SO WE WILL CONTINUE WITH THAT LINE OF THINKING IN THIS PACKAGE. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 12:12 PM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1212 PM MST TUE JUL 18 2006 AZZ019-029>035-190700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1212 PM MST TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT. A WEAK UPPER LEVEL DISTURBANCE DEVELOPED LAST NIGHT OVER EASTERN SONORA AND WILL TEND TO ENHANCE THUNDERSTORMS THIS AFTERNOON AND EVENING AS IT MOVES NORTHWEST ACROSS CENTRAL PIMA COUNTY. THE INITIAL DEVELOPMENT OVER THE MOUNTAINS THIS AFTERNOON WILL EVENTUALLY DRIFT NORTHWEST INTO THE VALLEYS AND MAY CONSOLIDATE INTO ONE OR TWO FAIRLY LARGE CLUSTERS BEFORE SHIFTING TOWARD THE TOHONO OODHAM NATION AND WESTERN PIMA COUNTY AFTER SUNSET. THE ATMOSPHERE IS MORE UNSTABLE COMPARED TO THE PAST SEVERAL DAYS AND A LITTLE MORE MOIST. WINDS ALOFT ARE ALSO WEAKER WHICH MEANS THE THREAT OF HEAVY RAIN IS GREATER THAN IN THE PAST FEW DAYS...MAINLY WEST OF A LINE FROM WINKLEMAN TO BISBEE. ANY THUNDERSTORMS THAT DEVELOP COULD ALSO BRIEFLY EXCEED SEVERE LEVELS WITH DAMAGING DOWNBURST WINDS THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH PRESSURE WILL SHIFT FROM THE CENTRAL ROCKIES AND PLAINS STATES TO THE GREAT BASIN BY THIS WEEKEND. AS THIS SHIFT BEGINS...WINDS ALOFT WILL TURN TO THE NORTHEAST AND MAY CAUSE A FEW STRONG THUNDERSTORMS TO MOVE OFF THE MOGOLLON RIM ON WEDNESDAY. ACTIVITY MAY BE MORE SUPPRESSED THURSDAY AND FRIDAY AS THE ATMOSPHERE STABILIZES SOMEWHAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 27 min |
| Jul 18, 3:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 18, 3:39 PM MST | Dust Storm Warning | TWC | 2 hr | |
| Jul 18, 3:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 18, 4:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 62 min |
| Jul 18, 4:30 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Jul 18, 4:35 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 40 min |
| Jul 18, 4:44 PM MST | Flash Flood Warning | TWC | Pima | 61 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.